By Casby Bias
Jul. 14, 2012
A college student's mother recently suffered sickness Friday and Saturday from her doctor's recommended prescription. The medicine was offered for the pain that produced in her big toe, the mother said.
Janice, 51, said she threw up numerous times, couldn't keep any food down and fought through a hoarse throat. Her bad health prevented her from enjoying her day off of work and catching up with her daughter.
Casby Bias, a journalism major at the Diederich College of Communication, also became concerned of the side-effects. Past experience led Bias toward questioning if the medicine really was for her mother's foot or a reaction from diabetes that her mom didn't tell her about.
"All her throwing up reminded me of the last months I spent with one of my uncles before he passed away," Bias said. "He had diabetes: my mom has diabetes. She's having the same side-effects that he used to have."
But Janice insisted the drugs helped her toe.
"Oh no," Janice said. "That [situation with uncle] was completely different."
She also said she felt OK enough for work the next day.
“I just need to suck it up and tell myself I feel better,” Janice said.